Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 2, 2016Burke County, Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 2, 2016, 6:39 PM EDT for Burke County, Richmond County, Georgia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 6:39 PM EDT (22:39 UTC)
Expired
Aug 2, 2016, 7:45 PM EDT
In force
66 min
Issued by
NWS Columbia, SC

Counties Burke County, GA, Richmond County, GA

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS82 KCAE 022239
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT TUE AUG 2 2016
 
GAZ065-077-SCZ030-022345-
BURKE-RICHMOND-AIKEN-
639 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BURKE...EASTERN
RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

AT 638 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AUGUSTA TO 6 MILES WEST OF PERKINS...AND MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...WAYNESBORO...AUGUSTA...CLEARWATER...HEPHZIBAH AND
JACKSON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3290 8213 3350 8207 3349 8178 3294 8183
      3295 8186 3292 8196 3292 8208 3289 8212
TIME...MOT...LOC 2238Z 299DEG 8KT 3345 8201 3294 8205 
$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:18 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 2, 6:18 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
618 PM EDT TUE AUG 2 2016

.SYNOPSIS...
Atlantic high pressure ridging into the southeastern states will
sink southward overnight as a cold front moves into the area from
the north. The chance for scattered to numerous thunderstorms will
linger into through Friday...especially during the times of
maximum heating.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Convection continues to move into the western Midlands and CSRA
from the northwest early this evening, in an area of greatest
instability and short wave interaction. High resolution mesoscale
models show these showers and thunderstorms moving across the
remainder of the Midlands and CSRA through the evening hours as a
short wave crosses the area. Moisture will remain high with
precipitable water around 2.1 inches. Have maintained likely PoPs in the
forecast as a result. The models display difluent 500 mb heights
between ridging in the Southern Plains and troughing along the
East Coast.

A slow storm movement with high moisture could cause localized
flooding with some of the thunderstorms. Moderate instability
with heavy precipitation loading also indicates a threat of
damaging wind. There is a diminished large hail threat because of
H5 temperatures around -5 C and wet bulb zero heights above 14000
feet. Should see a decrease in convection by midnight as the short
wave moves east of the Midlands and instability decreases. A back
door cold front is also forecast to move into the area tonight.
Therefore, we kept at least a slight chance of convection
overnight.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
Short/Long term models indicate a gradual lowering of mid level
heights across the area through the period as a s/w drops
southeast from the Midwest into the Tn/Oh valleys by late
Thursday. The s/w does weaken with time but at the surface a weak
convergence boundary will linger across the Carolinas. With ample
low level moisture as PW values remain between 2.0 and 2.5 inches
expect afternoon/evening showers and thunderstorms. Instability
will be at least moderate each afternoon with the main threat
being the potential for locally heavy rainfall. There may also be
a small chance for wet microburst with instability and
precipitation loading. Per Monday and today...chances for rainfall
look to be higher in the short term period with all guidance
indicating at least good chance/low likely pops for the area. Will
follow this trend for forecast. Will also stay near/slightly above
guidance temperatures.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF display surface troughing in the forecast area
during much of the medium-range period. The models depict some
weakness in the upper ridging...especially from Thursday night
into Saturday. The ridging tries to become better established
across the Southeast from Sunday into early next week. The GFS,
ECMWF, and EKD MOS have pops 20 to 40 percent...but trending lower
as you go later in the period with more ridging anticipated. The
MOS has temperatures near normal Friday with highs mainly in the
lower 90s. The MOS has above normal temperatures during the rest
of the period with highs mostly in the lower/mid 90s.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR conditions initially at all TAF sites. Convection expected to
move into the area this afternoon as moderate instability
combines with a passing upper level disturbance. Best chances of
thunderstorm occurrence at the terminals will be 22Z-04Z as more
organized activity is expected. Heavy rain and strong winds may be
possible with storms.

Frontal boundary will move into the region from the north
overnight. A surface wave of low pressure is forecast to develop
along the front. Should see a decrease in convective activity
overnight then increasing again by midday Wednesday as instability
increases.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

JAQ
Hazardous weather outlook, Aug 2, 3:19 AM EDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
319 AM EDT TUE AUG 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
319 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN
WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS MAINLY DURING THE AFTERNOONS AND EVENINGS
WEDNESDAY AND THURSDAY COULD CONTAIN HEAVY RAIN WITH LOCALIZED
FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 4:39 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT TUE AUG 2 2016

GAZ040-SCZ018-022145-
LINCOLN-MCCORMICK-
439 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND MCCORMICK
COUNTIES...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR BOBBY BROWN STATE
PARK...OR 14 MILES NORTHEAST OF WASHINGTON...MOVING EAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...
BOBBY BROWN STATE PARK...PLUM BRANCH...WILLINGTON AND MOUNT CARMEL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE STROM THURMOND...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3399 8221 3369 8228 3370 8233
      3368 8236 3372 8254 3383 8260 3386 8257
      3386 8261 3398 8265
TIME...MOT...LOC 2037Z 278DEG 11KT 3390 8258

CJR
Special weather statement, Aug 2, 6:00 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT TUE AUG 2 2016

GAZ040-064-SCZ018-025-022300-
LINCOLN-COLUMBIA-MCCORMICK-EDGEFIELD-
600 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...
SOUTHEASTERN LINCOLN...EDGEFIELD... AND SOUTHEASTERN MCCORMICK...

AT 554 PM EDT...AN AREA OF STRONG THUNDERSTORMS IS LOCATED IN
POTIONS OF EDGEFIELD...COLUMBIA...LINCOLN...AND MCCORMICK COUNTIES.
THESE STORMS ARE NEARLY STATIONARY.

HEAVY RAINFALL FROM THESE STORMS MAY PRODUCE LOCALIZED FLOODING. IN
ADDITION WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EVANS...MARTINEZ...EDGEFIELD...JOHNSTON...TRENTON...
PARKSVILLE...MODOC...MURPHYS ESTATES AND CLARKS HILL.

NEARLY STATIONARY STORM MOVEMENT AND RAIN RATES OF 1 TO 2 INCHES PER
HOUR MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 3396 8211 3398 8205 3395 8204 3398 8195
      3398 8190 3389 8187 3386 8183 3383 8171
      3379 8168 3355 8199 3353 8201 3355 8203
      3348 8213 3372 8235
TIME...MOT...LOC 2154Z 306DEG 2KT 3385 8207

CJR
Special weather statement, Aug 2, 6:29 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT TUE AUG 2 2016

SCZ027-022300-
LEXINGTON-
629 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON
COUNTY...
...BOATERS ON LAKE MURRAY SHOULD SEEK SHELTER...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...IRMO...RED BANK AND SEVEN OAKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. STRONG WINDS COULD CAPSIZE SMALL BOATS.
ALSO REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 3407 8115 3389 8126 3405 8147 3408 8145
      3408 8143 3407 8141 3407 8139 3411 8142
      3412 8141
TIME...MOT...LOC 2227Z 298DEG 13KT 3406 8139

JAQ
Special weather statement, Aug 2, 6:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT TUE AUG 2 2016

GAZ065-077-SCZ030-022345-
BURKE-RICHMOND-AIKEN-
639 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BURKE...EASTERN
RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

AT 638 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AUGUSTA TO 6 MILES WEST OF PERKINS...AND MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...WAYNESBORO...AUGUSTA...CLEARWATER...HEPHZIBAH AND
JACKSON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3290 8213 3350 8207 3349 8178 3294 8183
      3295 8186 3292 8196 3292 8208 3289 8212
TIME...MOT...LOC 2238Z 299DEG 8KT 3345 8201 3294 8205

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:05 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Richland, Saluda115 min
Aug 1, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 1, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Aug 1, 8:26 PM EDTFlash Flood WarningCAERichland94 min
Aug 1, 8:34 PM EDTSevere Thunderstorm WarningCAERichland56 min
Aug 1, 8:41 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg64 min
Aug 1, 9:58 PM EDTFlash Flood WarningCAERichland77 min
Aug 1, 10:03 PM EDTSpecial Weather StatementCAESumter42 min
Aug 1, 10:42 PM EDTSpecial Weather StatementCAEChesterfield48 min
Aug 1, 10:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Aug 1, 11:21 PM EDTSpecial Weather StatementCAEChesterfield39 min
Aug 2, 4:39 PM EDTSpecial Weather StatementCAEMcCormick66 min
Aug 2, 6:00 PM EDTSpecial Weather StatementCAEEdgefield60 min
Aug 2, 6:29 PM EDTSpecial Weather StatementCAELexington31 min
Aug 2, 6:43 PM EDTSpecial Weather StatementCAELancaster47 min
Aug 2, 7:12 PM EDTSpecial Weather StatementCAELexington33 min
Aug 2, 7:21 PM EDTSpecial Weather StatementCAEAiken, Barnwell39 min
Aug 2, 7:34 PM EDTSpecial Weather StatementCAEKershaw41 min
Aug 2, 7:50 PM EDTAreal Flood AdvisoryCAERichland55 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.